Hypoglycemia: Low Blood Sugar Symptoms & Treatment | Cornerstones4Care®

Low Blood Sugar

Low blood sugar (commonly referred to as hypoglycemia or as a “hypo”) happens when blood sugar is lower than normal (less than 70 mg/dL according to the American Diabetes Association [ADA]) and can be a side effect of diabetes medications. 

How will I know if I have low blood sugar?

There are many possible signs and symptoms of low blood sugar. These can include the physical and mental symptoms such as some of those listed below:

Physical symptoms

  • Lack of control over simple movements, feeling clumsy
  • Dizziness or light-headedness
  • Rapid heartbeat
  • Headache
  • Hunger
  • Nausea
  • Seizure (fits) 
  • Shakiness
  • Sleepiness
  • Sweating
  • A tingling feeling around the mouth
  • Weakness

Emotional symptoms

  • Anxiety
  • Personality change (eg, crying for no reason)
  • Confusion
  • Difficulty paying attention
  • Nervousness
  • Nightmares or crying out during sleep

Checking blood sugar is the best way to find out if someone has low blood sugar.  If it’s not possible to check blood sugar right away, but you or your loved one experience or notice some of the symptoms listed above, play it safe and treat for low blood sugar.  If left untreated, low blood sugar can get worse and you or your loved one can pass out (become unconscious) or have seizures. 

How can low blood sugar be treated?

The quickest way to raise blood sugar and treat hypoglycemia is with some form of sugar. Many people with diabetes carry glucose (sugar) tablets. They can be purchased at any drugstore and at many other stores as well. Other foods with sugar or simple carbohydrates (like bread or fruit) also work well to treat low blood sugar. Examples are fruit juice, hard candies, pretzels, or crackers. The important thing is to eat at least 15 grams of sugars or carbohydrates as soon as symptoms of low blood sugar show up. 

What does “15 grams of carbohydrates” look like?

  • 2 to 5 glucose tablets
  • 1 serving of glucose gel
  • 4 oz (1/2 cup) of juice or regular soda (not diet)
  • 8 ounces (1 cup) of nonfat or 1% milk
  • 2 tablespoons of raisins
  • 3 teaspoons of sugar, honey, or corn syrup
  • 5 to 7 pieces of hard candy (eg, Life Savers®)
  • 6 jellybeans
  • 10 gum drops

Be prepared in case of a low blood sugar event. Look at the nutrition labels of the foods in your pantry to see how much of a food item you need to eat to get 15 grams of carbohydrates. Stick with something that is mostly sugar or carbohydrates. Foods that also have a lot of fat, such as chocolate or cookies, do not raise blood sugar as quickly.

Talk to the doctor or dietitian about foods that can treat low blood sugar. Then be sure to always have at least one type of sugar handy. If you are a parent, remember that small children may need smaller amounts. Your child's doctor can tell you how much you should give your child.

After checking for and treating low blood sugar, wait 15 minutes and check again. If it is still low and symptoms haven't gone away, try another 15 grams of carbohydrates. After you or your loved one feels better, go back to eating regular meals and snacks as scheduled, to keep blood sugar up. If mealtime is not close, eat a small snack.  

What happens if low blood sugar causes someone to lose consciousness?

In cases where the person is unconscious, low blood sugar can be treated with an injection of glucagon. Glucagon does the opposite of what insulin does. It's injected to raise blood sugar instead of lowering it. If appropriate, you and your loved one should have glucagon emergency medicine around at all times. Most likely, the doctor has already written a prescription for one. If not, ask for one during the next visit. The diabetes care team can give instructions on how to use it.  For more information on glucagon emergency medicine, click here

Obviously, when a person becomes unconscious, or “passes out,” from low blood sugar, they won't be able to inject themselves with glucagon. It is important that family, friends, and colleagues who are around the most know how to inject it for the person. Go over the steps with them so they'll know what to do if the time comes. 

When someone with type 1 diabetes passes out from low blood sugar:

DO

  • Call 911
  • Inject glucagon

DO NOT

  • Inject insulin
  • Force feed food or drink (this can cause choking)
  • Put your hands into a person’s mouth (this can cause choking)

A quick warning: Many people throw up after a glucagon shot. Because of this, it is important to turn the person on their side after the injection to lessen their chances of choking. 

Remember to check the expiration date on your glucagon medication and ask your health care provider for a new prescription before it expires. Ask your health care provider for 2 doses of glucagon medicine so you can always have an extra one handy. That way, if 1 gets used, 1 more will still be ready in case it’s needed before you have time to get a prescription and go back to the pharmacy.  Talk to your health care provider about the best way to teach your family members how to give a glucagon injection. 

Also, if you or your loved one has a severe low blood sugar event that has to be treated with a glucagon injection, be sure to let the diabetes care team know. This may be a sign that they may need to help you adjust the treatment. They may also be able to help figure out why the low blood sugar event happened and help prevent another one. 

What is nighttime low blood sugar? 

A low blood sugar event can happen in the middle of the night, while everyone in the house is asleep. And that’s what can make it a little more risky. Because when someone is asleep, they may not know what’s happening. And because others are asleep, they may not see what’s happening. And that means the person may not be able to get treatment. It’s important to keep an eye out for children with type 1 diabetes when they are asleep. As a parent or caregiver, you may need to get up in the middle of the night to check blood sugar. Some continuous glucose monitoring systems (CGMS) have alarms that wake you (or your loved one) up when blood sugar falls too low at night.

What can cause nighttime low blood sugar?

  • Too much activity: Having a very busy day, or being active close to bedtime can decrease blood sugar 
  • A few drinks: Drinking alcohol in the evening can also put you at risk for a lower blood sugar level. This is because the liver is busy clearing the alcohol from blood, instead of making sugar. Drinking alcohol is generally not recommended for people who take insulin. Please talk to the health care team about how alcohol may affect you or the person with diabetes you care for
  • Too late a dinner: Having a late dinner and going to sleep a couple of hours later can cause low blood sugar during the night.  Blood sugar may be normal before going to bed. But the insulin taken at dinner is still working to lower blood sugar for several hours, so blood sugar may drop too low during the night

What are the signs of nighttime low blood sugar?

Signs that nighttime low blood sugar has occurred can include:

  • Sweating: Waking up with damp clothes/sheets
  • Feeling "hungover": Waking up with a headache and/or feeling tired, irritable, or confused after waking up
  • Disturbed sleep: Crying out during sleep or having nightmares

Someone may also wake up with a higher blood sugar reading because the body is bouncing back from an overnight low. A fast heartbeat and anxiety before bed may also be signs of low blood sugar.  

How to avoid nighttime low blood sugar

  • Don’t over-correct! Taking too much rapid-acting insulin to correct high blood sugar at bedtime or during the night can bring on nighttime low blood sugar. For many people, each unit of rapid-acting insulin can lower blood sugar more at night than during the day 
  • Evaluate the risk: Think about all of the causes of nighttime low blood sugar. If there is some risk, you or your loved one should have a snack before going to bed
  • Adjust nighttime basal rates: When using an insulin pump, discuss the possibility of reducing the basal rate with the health care provider

Low blood sugar can be a side effect of all insulin products. You are encouraged to report negative side effects of prescription drugs to the FDA. Visit fda.gov/medwatch, or call 1-800-FDA-1088.

Avoiding Long-term Health Problems

Did you know that over time high blood sugar may cause damage to many parts of your body? Learn how to help avoid damage to your eyes, feet, kidneys, and nerves.

Jot It Down!

Some people like to use digital tools to record their blood sugar readings. Others find it easier to just jot them down on paper. If you are more of a jotter, download and print this handy tool—take it with you and fill it in as you go and print as many copies as you need!

Keep an Online Record!

Many people like to track their blood sugar online, which is one of the many tools you can access using the Cornerstones4Care® online Diabetes Health Coach. This online program can help people with type 1 diabetes build the healthy habits and skills that are needed to manage diabetes.